Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 180, NWS Springfield, MO

July 28, 1997Barry County, Stone County, Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 28, 1997, 8:09 PM CDT for Barry County, Stone County, Taney County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 1997, 8:09 PM CDT (01:09 UTC)
Expired
Jul 28, 1997, 9:00 PM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Barry County, MO, Stone County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 59 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.2 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1997-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1997-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1465 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 290111 RRA
SVRSGF
MOC009-209-213-290200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
809 PM CDT MON JUL 28 1997

* SEVERE THUNDERSTORM WARNING FOR
  BARRY COUNTY - SOUTHWESTERN MISSOURI
  STONE COUNTY - SOUTHWESTERN MISSOURI
  TANEY COUNTY - SOUTHWESTERN MISSOURI
 
* UNTIL 900 PM CDT

* SOME AREAS AFFECTED
  KIMBERLING CITY BY 815 PM
  REED SPRINGS AND GALENA BY 830 PM
  BRANSON BY 845 PM

* AT 803 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
   THIS STORM WAS LOCATED 10 MILES WEST OF KIMBERLING CITY
  NEAR SHELL KNOB AND WAS MOVING EAST AT 30 MPH.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

GAEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:15 PM CDT, 5 hours 54 minutes earlier.

Area forecast discussion, Jul 28, 2:15 PM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT MON JUL 28 1997

MAIN FCST PROBLEM WILL BE CONCENTRATED WITH FRONTAL BOUNDARY AND
RESULTANT CONVECTION/COOLER TEMPS.

SEVERAL BOUNDARIES WERE LOCATED ACROSS S MO THIS AFTERNOON FROM EARLIER
CONVECTION AND WERE INITIATING CONVECTION OF THEIR OWN ACROSS SW/S
CNTRL MO ATTM.  RADAR/VISIBLE SATELLITE IMAGERY SHOWING THESE
BOUNDARIES NICELY.  MAIN CDFNT STILL WELL TO THE N ACROSS S IA WITH
DWPNTS IN THE LOW TO MID 60S BEHIND THE FRONT.

UPR LVL RIDGE STILL LOCATED ACROSS MS VLY BUT ANALYSIS FROM 12Z WAS
SHOWING BUILDING HEIGHTS IN THE N ROCKIES AS FLOW AMPLIFIES. THIS WILL
HELP TO DROP FRONT FURTHER S THAN NORMAL FOR THIS TIME OF YEAR INTO THE
LWR MS VLY BY WED.  MAIN FOCUSING MECHANISM WILL BE ALONG OUTFLOW
BOUNDARIES THIS AFTERNOON AND ALONG THE FRONT TONIGHT ACROSS CWA.
SVR WX NOT LIKELY DUE TO MINIMAL UPR LVL FLOW BUT WITH HIGH PW VALUES
POTENTIAL FOR HVY RAIN EXISTS. NO FFA NEEDED ATTM DUE TO HOT/DRY WX
PAST WEEK.

COOLER DRIER AIR BEHIND FRONT WITH CANADIAN HIGH BUT AREA MOST AFFECTED
BY THIS AIRMASS WILL BE TO THE NORTH AND NORTHEAST AS IT PUSHES INTO
THE GREAT LAKES.  HAVE OPTED TO CONTINUE USING THE WARMER FWC WITH FAN
GUID NUMBERS STILL LOOKING TOO COOL.

RECOMMENDATIONS FOR TONIGHT...
SGF...TSRA LIKELY.  LOW 65-70.  N5-10.
JLN...TSRA LIKELY.  LOW AROUND 70.  N5-10.
UNO...TSRA LIKELY.  LOW 70-75.  N5-10.
AIZ/VIH...TSRA LIKELY.  LOW IN THE MID 60S.  N5-10.

CCF...
SGF EE 068/085 066/085 064 05653
JLN EE 070/086 067/088 067 05653

LINDENBERG

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.